Iowa, 2003

Hail and Damaging Wind in Iowa, May 14, 2003

May 14, 2003 · NWS DMX · 18 events in 9 counties and zones

A rather strong upper level low pressure moved southeast across Iowa during the day on the 14th. A cold pool aloft was associated with the upper low, creating an unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A rather strong upper level low pressure moved southeast across Iowa during the day on the 14th. A cold pool aloft was associated with the upper low, creating an unstable environment. Moisture was limited, but there was enough moisture for thunderstorms to develop. The primary form of severe weather was in the form of hail as the freezing level was between 8500 and 9500 feet during peak heating. Most of the hail was in the penny to one inch diameter range. A few locations reported hail up to the size of golf balls. Most of the thunderstorms produced gusty winds, however in most cases the wind was not severe. Winds of 60 to 75 MPH were reported with one of the stronger storms in Wapello County. The winds caused damage to a barn north of the Ottumwa area. Numerous reports of cold air funnel clouds were received. None touched the ground however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 2:07 AM CST, 10 hours 29 minutes earlier.

Area forecast discussion, May 14, 2:07 AM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT WED MAY 14 2003

FORECAST WL FOCUS ON PCPN CHANCES THRU NEXT 24 HOURS AS UPPER LOW
DROPS INTO IA.  CURRENTLY...UPPER LOW NEAR ND/SD BORDER WITH AN
ARCHING BAND OF PCPN ACROSS THE MIDWEST.  THIS BAND HAS PROGRESSED
EAST OF THE CWA IN THE PAST HOUR WITH PARTIAL CLEARING FARTHER WEST
IN AN AREA OF SUBSIDENCE AND DRYING.

MODELS INDICATE THAT THE UPPER LOW WL GRADUALLY MOVE SOUTHEAST
THROUGH THE DAY WITH INCREASING LAPSE RATES ACRS THE STATE.  THIS WL
ALSO BE AIDED EARLY ON WITH SOME SUNSHINE HELPING TO WARM THE
BOUNDARY LAYER. SHWALTR AND LI/S BOTH DIVE BELOW ZERO BY MIDDAY WITH
CAPES FROM 500 TO 1500 ACRS MUCH OF THE CWA.  SHOULD SEE SHRA/TSRA
DEVELOP AROUND MIDDAY AND SPREAD ESE THROUGH THE CWA. WITH COLD POOL
APPROACHING AND THE LOWERING OF WBZ...THE THREAT FOR HAIL WL BE
INCREASING AND WL HIT HARD IN HWO AND MAY MENTION IN ZONES.  COULD
SEE SOME FUNNELS AS WELL IN RAPIDLY DEVELOPING CU THIS AFTERNOON...
HOWEVER HIGH LCL/LFCS SHOULD KEEP MUCH FROM NEARING THE GROUND.  AS
HEATING DIMINISHES THIS EVENING...TSRA WL WEAKEN INTO SHRA BEFORE
ENDING DURING THE OVERNIGHT.  BOUNDARY LAYER SHEAR AXIS REMAINS
THROUGH THE CWA INTO THURSDAY WITH MOIST CONDITIONS PREVAILING TO
THE EAST OF THIS FEATURE AND WL BE MORE PESSIMISTIC WITH CLEARING
DURING THE DAY.

REMAINDER OF THE FORECAST IS PROBLEMATIC WITH SYSTEM GRAZING THE
SOUTH ON FRIDAY INTO EARLY SATURDAY.  WL CONTINUE WITH DRY FORECAST
AS WEAK RIDGING ACRS THE STATE TO KEEP PCPN OUT OF MOST OF THE
CWA...HOWEVER A SHRA MAY PASS THROUGH THE FAR SOUTH.  MODELS ALL
OVER THE PLACE ON TIMING OF SUBSEQUENT SYSTEM RANGING FROM FAST
CANADIAN TO POKEY GFS.  AM GENERALLY AGAINST CHANGING A WHOLE LOT
WITH LARGE DISPARITY BETWEEN MODELS UNTIL SOMETHING A LITTLE MORE
CONSISTENT DEVELOPS.

.DSM...NONE

COGIL
Hazardous weather outlook, May 14, 11:53 AM CST, 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-16000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED
WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH
CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN
THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A
FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING
CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS
DAYTIME HEATING SUBSIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM
APPROACHES IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MYERS

The radar

The Minneapolis radar (KMPX), 164 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
May 14, 12:36 PM CST
Where
Winnebago County, 1 mi N of Thompson
Measured
1 in hail
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
43.383, -93.783

Hail, Winnebago

When
May 14, 12:52 PM CST
Where
Winnebago County, Forest City
Measured
1.75 in hail
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
43.267, -93.650

Hail, Winnebago

When
May 14, 1:05 PM CST
Where
Winnebago County, 7 mi N of Thompson
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.467, -93.783

Hail, Cerro Gordo

When
May 14, 1:07 PM CST
Where
Cerro Gordo County, 2 mi S of Mason City
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.117, -93.200

Hail, Cerro Gordo

When
May 14, 1:15 PM CST
Where
Cerro Gordo County, 6 mi N of Clear Lake
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.217, -93.383

Hail, Cerro Gordo

When
May 14, 1:17 PM CST
Where
Cerro Gordo County, 5 mi NW of Clear Lake
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.183, -93.450

Hail, Cerro Gordo

When
May 14, 1:17 PM CST
Where
Cerro Gordo County, 4 mi W of Clear Lake
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.133, -93.467

Hail, Cerro Gordo

When
May 14, 1:18 PM CST
Where
Cerro Gordo County, 5 mi S of Clear Lake
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -93.383

Hail, Jasper

When
May 14, 1:20 PM CST
Where
Jasper County, Mingo
Measured
1.75 in hail
Property damage
$20,000
Reported by
UNKNOWN
Coordinates
41.767, -93.283

Hail, Winnebago

When
May 14, 1:27 PM CST
Where
Winnebago County, 3 mi NE of Lake Mills
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.450, -93.483

Hail, Cerro Gordo

When
May 14, 1:42 PM CST
Where
Cerro Gordo County, 3 mi S of Clear Lake
Measured
1.75 in hail
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
43.083, -93.383

Hail, Jasper

When
May 14, 1:43 PM CST
Where
Jasper County, Kellogg
Measured
0.88 in hail
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
41.717, -92.917

Hail, Marshall

When
May 14, 1:44 PM CST
Where
Marshall County, 1 mi N of Marshalltown
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -92.917

Hail, Franklin

When
May 14, 1:48 PM CST
Where
Franklin County, 5 mi N of Hampton
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -93.200

Hail, Grundy

When
May 14, 2:20 PM CST
Where
Grundy County, 1 mi N of Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -92.767

Hail, Butler

When
May 14, 3:13 PM CST
Where
Butler County, 4 mi N of New Hartford
Measured
1.75 in hail
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
42.617, -92.617

Thunderstorm Wind, Wapello

When
May 14, 3:42 PM CST
Where
Wapello County, 5 mi N of Ottumwa
Measured
59 kt (68 mph) estimated gust
Property damage
$15,000
Reported by
UNKNOWN
Coordinates
41.083, -92.400

Hail, Bremer

When
May 14, 4:14 PM CST
Where
Bremer County, 2 mi S of Readlyn
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
42.667, -92.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352390, 5352391, 5352392, 5352393, 5352394, 5352395, 5352396, 5352397, 5352398, 5352399, 5352400, 5352401, 5352744, 5352745, 5352746, 5352747, 5352748, 5352749.